South Carolina, 2013

Hail and Damaging Winds in South Carolina, August 20 to 22, 2013

August 20 to 22, 2013 · NWS CAE · 6 events in 3 counties and zones

Isolated severe storms over the Midlands and portions of the CSRA produced some hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe storms over the Midlands and portions of the CSRA produced some hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 20, 1:54 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 20, 1:54 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT TUE AUG 20 2013

.SYNOPSIS...
HIGH PRESSURE OFF THE COAST WILL CIRCULATE MOIST AIR INTO THE
FORECAST AREA THROUGH THE MIDDLE OF THE WEEK. A WEAK SURFACE
TROUGH WILL REMAIN NEAR THE AREA. THE PATTERN WILL SUPPORT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE REGION REMAINS SANDWICHED BETWEEN THE UPPER LEVEL HIGH OVER THE
WESTERN ATLANTIC AND THE WEAK UPPER LOW ACROSS THE MISSISSIPPI
VALLEY REGION. SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING
TROPICAL MOISTURE ACROSS THE REGION...WITH PW VALUES OVER 2 INCHES.
SO...MAIN THREAT WITH THE SHOWERS OR STORMS WILL BE LOCALLY HEAVY
RAIN.FLOODING. LOW CLOUDS IN THE PROCESS OF DISSIPATING. DIURNAL
HEATING AND A WEAK SHORT WAVE CONTRIBUTING TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING. ONE BAND OF ACTIVITY OVER THE CENTRAL FA
NEAR EDGE OF DISSIPATING WEDGE/LOW CLOUDS...AND ANOTHER BAND
ASSOCIATED WITH SEA BREEZE NEAR OUR S/E FA. ACTIVITY DRIFTING NORTH.
WILL EXPECT POPS RANGING FROM GOOD CHANCE TO CATEGORICAL THROUGH
EARLY EVENING...WITH ACTIVITY DISSIPATING LATE THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THE WEAK UPPER TROUGH WILL REMAIN IN PLACE OVER THE TENNESSEE VALLEY
ON WEDNESDAY. MODEL SOUNDINGS SHOW UPPER LEVELS DRYING OUT A
BIT...ALTHOUGH HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE
TO PROMOTE A MOIST EASTERLY FLOW AT THE SURFACE. PWAT VALUES WILL BE
SLIGHTLY LOWER ON WEDNESDAY WITH THE HIGHEST VALUES IN THE WESTERN
MIDLANDS AT 1.9 INCHES AND AROUND 1.6 INCHES IN THE EASTERN
MIDLANDS. NAM SHOWS BEST SHORTWAVE ENERGY IN THE UPSTATE.
CONVECTION MAY ALSO DEVELOP ALONG THE SEA BREEZE AS IT MOVES
INLAND. INSTABILITY APPEARS LOW TO MODERATE AT THIS TIME WITH
MODEL CAPE VALUES AROUND 1000 TO 1500 J/KG DURING THE
AFTERNOON/EVENING. CLOUD COVER WILL KEEP MAX TEMPERATURES SLIGHTLY
BELOW NORMAL IN THE MID TO UPPER 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE UPPER LEVEL TROUGH WILL MOVE EASTWARD OVER THE AREA ON
THURSDAY AND TOWARD THE COAST ON FRIDAY AS AN UPPER RIDGE BUILDS
OVER THE CENTRAL CONUS. PWAT VALUES ON THURSDAY AND FRIDAY WILL
GENERALLY BE AROUND 1.8 TO 1.9 INCHES ACROSS THE FA. A COLD
FRONT WILL DROP DOWN OVER THE AREA ON SATURDAY. DRY SURFACE HIGH
PRESSURE WILL BUILD IN ACROSS THE AREA FROM THE NORTHWEST FOR THE
REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK. THIS WILL RESULT IN
LOWER PRECIPITATION CHANCES AND TEMPERATURES IN THE MID TO UPPER
80S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
LOW CLOUDINESS WILL CONTINUE TO GRADUALLY ERODE...WITH CIGS
BECOMING VFR OUTSIDE OF CONVECTIVE ACTIVITY. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING HOURS. FOR
NOW...VCSH/VCTS WILL GENERALLY SUFFICE...BUT WILL CLOSELY MONITOR
RADAR AND CONCENTRATE ON THE NEAR TERM FOR INCLUSION OF PRECIP AND
TS IN THE TAFS. LOWER CIGS/VSBYS COULD REDEVELOP AGAIN LATE TONIGHT
INTO WED MORNING. INCLUDED IFR GROUP. SIMILAR CONDITIONS EXPECTED
WEDNESDAY...WITH CIGS SLOWLY RISING TO VFR BY MIDDAY. SCATTERED
CONVECTION...MAINLY AFTER 18Z.

EXTENDED AVIATION OUTLOOK...LATE NIGHT/EARLY MORNING FOG/STRATUS.
CHANCE OF AFTERNOON/EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 20, 2:56 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
356 AM EDT TUE AUG 20 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
356 AM EDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT
ACROSS THE AREA. BRIEF HEAVY RAINFALL MAY OCCUR WITH THE
ACTIVITY...POSSIBLY PRODUCING LOCALIZED FLOODING ALONG SMALL
STREAMS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF HEAVY RAIN MAY LEAD TO FLOODING ALONG SMALL STREAMS AND
IN POOR-DRAINAGE AREAS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 1:20 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT TUE AUG 20 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-
SUMTER-
220 PM EDT TUE AUG 20 2013

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT PORTIONS OF
THE CSRA... MIDLANDS...AND PEE DEE REGIONS OF SOUTH CAROLINA AND
GEORGIA THROUGH THE EVENING HOURS...

WITH HIGH MOISTURE VALUES IN PLACE OVER OUR AREA TODAY WE CAN EXPECT
SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINS.  RAINFALL RATES OF
2 TO  4 INCHES PER HOUR ARE POSSIBLE WHICH WILL PRODUCE FLOODING OF
ROADS...LOW LYING AREAS...AND STREAMS.  DO NOT DRIVE THROUGH FLOODED
AREAS AS WATER MAY CONTINUE TO RISE OR WASH AWAY PART OF THE ROADS
FROM UNDERNEATH.

EMERGENCY MANAGERS...LAW ENFORCEMENT...DOT AND RECREATION AGENCIES
SHOULD STAY ABREAST OF THE LATEST STORM ACTIVITY.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAIN...
FLOODING...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3454 7983 3436 8028 3387 7988 3330 8025
      3333 8051 3302 8108 3315 8155 3291 8176
      3282 8230 3323 8224 3335 8255 3366 8250
      3398 8265 3408 8247 3396 8202 3453 8165
      3455 8088 3507 8091 3482 8079 3481 7993
TIME...MOT...LOC 1811Z 283DEG 8KT 3399 8081 3357 8132

SJN
Special weather statement, Aug 20, 1:21 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT TUE AUG 20 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-
SUMTER-
221 PM EDT TUE AUG 20 2013

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT PORTIONS OF
THE CSRA... MIDLANDS...AND PEE DEE REGIONS OF SOUTH CAROLINA AND
GEORGIA THROUGH THE EVENING HOURS...

WITH HIGH MOISTURE VALUES IN PLACE OVER OUR AREA TODAY WE CAN EXPECT
SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINS.  RAINFALL RATES OF
2 TO  4 INCHES PER HOUR ARE POSSIBLE WHICH WILL PRODUCE FLOODING OF
ROADS...LOW LYING AREAS...AND STREAMS.  DO NOT DRIVE THROUGH FLOODED
AREAS AS WATER MAY CONTINUE TO RISE OR WASH AWAY PART OF THE ROADS
FROM UNDERNEATH.

EMERGENCY MANAGERS...LAW ENFORCEMENT...DOT AND RECREATION AGENCIES
SHOULD STAY ABREAST OF THE LATEST STORM ACTIVITY.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAIN...
FLOODING...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3454 7983 3436 8028 3387 7988 3330 8025
      3333 8051 3302 8108 3315 8155 3291 8176
      3282 8230 3323 8224 3335 8255 3366 8250
      3398 8265 3408 8247 3396 8202 3453 8165
      3455 8088 3507 8091 3482 8079 3481 7993
TIME...MOT...LOC 1811Z 283DEG 8KT 3399 8081 3357 8132

SJN

The radar

The Columbia radar (KCAE), 83 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Orangeburg

When
August 20, 3:15 PM EST to 3:19 PM EST
Where
Orangeburg County, 3.5 mi N of Wells
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.420, -80.490

County Sheriff reported a couple of trees down along Vance Road near I-95.

Hail, Barnwell

When
August 22, 5:40 PM EST to 5:44 PM EST
Where
Barnwell County, 4.5 mi NW of Healing Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
33.450, -81.320

Public reported dime to nickel size hail along SC Hwy 37 near Elko.

Thunderstorm Wind, Barnwell

When
August 22, 5:40 PM EST to 5:44 PM EST
Where
Barnwell County, 2.82 mi NNE of Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
33.440, -81.410

Utility Company reported some outages due to large limbs on lines near the town of Williston.

Thunderstorm Wind, Sumter

When
August 22, 5:57 PM EST to 6:00 PM EST
Where
Sumter County, 2.69 mi NW of Cane Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.930, -80.480

Highway Patrol reoprted trees down along Eagle Road in the Cane Savannah Community.

Thunderstorm Wind, Orangeburg

When
August 22, 6:06 PM EST to 6:10 PM EST
Where
Orangeburg County, 3.72 mi WSW of Neeses
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.510, -81.190

Sheriff Dispatch reported a few trees down along Neeses Highway between Neeses and Springfield.

Hail, Orangeburg

When
August 22, 6:30 PM EST to 6:34 PM EST
Where
Orangeburg County, 0.69 mi S of Wolfton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.570, -80.980

The Public reported dime to penny size hail on Nash Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463386, 463384, 463387, 463388, 463389, 463385.